Texas, 2020

Hail in Texas, July 19, 2020

July 19, 2020 · NWS AMA · 1 event in 1 county or zone

Scattered thunderstorms developed during the evening across the Texas Panhandle, with most storms being confined to the northwest half of the Panhandle. Storms formed along a surface low pressure trough within a moderately unstable and weakly sheared environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed during the evening across the Texas Panhandle, with most storms being confined to the northwest half of the Panhandle. Storms formed along a surface low pressure trough within a moderately unstable and weakly sheared environment. One storm in the northwest Panhandle produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 19, 6:00 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 19, 6:00 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
700 PM CDT Sun Jul 19 2020

.AVIATION...
Scattered storms in the NW Panhandles will likely congeal into a
complex that will head SE toward AMA. How well it holds together
and whether it reaches AMA is the million dollar questions as
this is about where models show is weakening and dissipating. MVFR
or even IFR conditions are expected with the storms however was
not too agressive with that in TAFs. Some storms will become
strong to severe, although the severe threat will decrease late
in the evening. Large scale outflow boundary will lead to a
temporary wind shift to the NW that will be difficult to forecast
timing on. Another round of afternoon and evening storms is
expected tomorrow, however the east southeast progression out of
NM and CO may be less which means DHT will have the greatest
threat.

&&

.PREV DISCUSSION... /Issued 217 PM CDT Sun Jul 19 2020/

SHORT TERM...Tonight through Monday night

Same 'ole same 'ole is kind of the story as isolated storms are
again possible this afternoon but better chances move in from ern
NM a bit later. Instability and shear values are not expected to
be significantly different from those seen yesterday (750-1250
J/kg MLCAPE/effective shear 20kts) and therefore storm intensity
should be fairly similar to what we saw yesterday and last night.
Shear values are a touch better, so could see a bit more of a
multicell situation with some cold pool generation possible. Given
easterly upslope flow and a bit more shear in ern NM, do expect
coverage over there to be better and therefore storm probs in the
western zones are a bit higher than yesterday as those storms
move in after 6 or 7 PM. Unfortunately for those from roughly
Amarillo to Pampa to Canadian southeastward, chances for
significant rain are pretty low as any convective system will
likely be dissipating as it moves east.

Monday looks fairly similar to today with highs in the 90s and
storms moving in from NM late.

Simpson

LONG TERM...Tuesday through Saturday...
Tuesday the upper level ridge over the Four Corners will setup yet
another day for storms across the western Panhandles. At the same
time, an upper level closed low will be forming off the West
Coast. The upper level ridge will push east through Thursday as
the upper level closed low begins to enter the western coast along
California. Through the remainder of the extended period, the
ridge will sit over the southeast CONUS while the upper level low
gets wrapped around the ridge and absorbed into the main flow
across the northern CONUS. Winds aloft will become southerly at
this time, which sets up the pattern to cut off any chance for
monsoonal moisture across the forecast area.

Storms Tuesday are expected to be isolated in nature with mountain
convection firing in the afternoon hours and attempting to make it
into the western Panhandles. The NAM is hinting at some backing
winds during the afternoon hours Tuesday with a potential for
upslope flow that could create a few pop up showers/storms along
the Caprock. Instability parameters are sufficient enough to
support a few strong storms with MLCAPE values anywhere between
500-1000 J/kg, but shear is the lacking component with values
around 10-20 knots. Dewpoints are not likely to get above the mid
to upper 50s, so storms will not have a ton of surface moisture to
work with. Main threats at this time would be gusty winds.

High temperatures through the long term will remain steady in the
90s with low temperatures in the mid 60s to lower 70s. The NAM is
an outlier with a potential weak surface cold front pushing south
across the Panhandles Tuesday night into Wednesday morning. This
could dip low temperatures into the 50s, but winds will quickly
turn back to the south Wednesday and temperatures will rebound
quickly to the 90s that afternoon.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

88/88
Hazardous weather outlook, Jul 19, 1:26 PM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
226 PM CDT Sun Jul 19 2020

OKZ001>003-TXZ001>020-317-201200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
226 PM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected across mainly the
northwest half of the combined Panhandles this afternoon and
tonight. A few storms will have the potential to become strong to
possibly severe, with large hail and gusty winds the primary
hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Monday afternoon through Tuesday night, and then
across southern and western sections of the area Wednesday
evening. Most storms that develop are forecast to remain below
severe levels, though an isolated strong to severe storm cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 19, 5:07 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
607 PM CDT Sun Jul 19 2020

OKZ001-TXZ001-192330-
Cimarron OK-Dallam TX-
607 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON AND NORTHEASTERN DALLAM
COUNTIES UNTIL 630 PM CDT...

At 607 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Seneca to 9 miles east of
Felt. Movement was northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Boise City, Keyes, Kenton, Wheeless, Black Mesa Park, Felt, Griggs
and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10203 3658 10204 3650 10214 3650 10216
      3648 10216 3625 10243 3655 10300 3700 10300
TIME...MOT...LOC 2307Z 210DEG 11KT 3671 10304 3655 10261

Ward
Local storm report, Jul 19, 6:07 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
07/19/2020  M83 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA2000512

BEAT
Special weather statement, Jul 19, 6:21 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
721 PM CDT Sun Jul 19 2020

TXZ007-008-200045-
Hutchinson TX-Moore TX-
721 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUTCHINSON AND
SOUTHEASTERN MOORE COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Sanford, or 12 miles west of Borger, moving north at 20
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fritch, Stinnett and Sanford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3564 10150 3566 10168 3592 10175 3590 10142
TIME...MOT...LOC 0021Z 182DEG 18KT 3573 10161

Ward
Special weather statement, Jul 19, 6:24 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
724 PM CDT Sun Jul 19 2020

TXZ006-007-011-012-200100-
Hartley TX-Potter TX-Moore TX-Oldham TX-
724 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY
COUNTIES UNTIL 800 PM CDT...

At 723 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Four Way to near Valley De Oro.
Movement was northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Four Way, Masterson and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Conditions are favorable for the formation of weak tornadoes but the
threat posed by these tornadoes is low. If a weak tornado is
observed, move indoors and stay away from windows.

&&

LAT...LON 3588 10199 3535 10186 3535 10216 3576 10222
TIME...MOT...LOC 0023Z 223DEG 10KT 3571 10213 3543 10208

Ward
Special weather statement, Jul 19, 6:28 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
728 PM CDT Sun Jul 19 2020

TXZ004-005-009-010-200100-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
728 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIPSCOMB...
NORTHEASTERN ROBERTS...NORTHWESTERN HEMPHILL AND SOUTHEASTERN
OCHILTREE COUNTIES UNTIL 800 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Lora, or 17 miles northwest of Miami. This storm
was nearly stationary. Another storm was about 10 miles south of
Wolf Creek Park moving northeast at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3583 10075 3588 10083 3597 10088 3624 10063
      3625 10054 3617 10043 3601 10042 3592 10054
TIME...MOT...LOC 0027Z 233DEG 2KT 3593 10077

Ward
Special weather statement, Jul 19, 6:41 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
741 PM CDT Sun Jul 19 2020

TXZ006-011-200115-
Hartley TX-Oldham TX-
741 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OLDHAM AND SOUTH
CENTRAL HARTLEY COUNTIES UNTIL 815 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Channing, or 26 miles north of Vega, moving east at 10
mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Channing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3558 10265 3569 10261 3570 10232 3544 10241
TIME...MOT...LOC 0040Z 286DEG 7KT 3562 10256

Ward

The radar

The Amarillo radar (KAMA), 127 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sherman

When
July 19, 7:19 PM CST
Where
Sherman County, 1.81 mi ESE of Mallett
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.340, -102.070

Quarter size hail fell in Stratford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895160.